MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION CAPTIFLEX; SNARE, FLEXIBLE

BOSTON SCIENTIFIC CORPORATION CAPTIFLEX; SNARE, FLEXIBLE
Model Number M00562422
Medical Device Problem Codes Use of Device Problem (1670); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis; therefore, a failure analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a captiflex small oval flexible snare was used in the esophagus and bile duct to treat biliary stones during an endoscopic retrograde cholangiopancreatography (ercp) with stent removal and spyglass procedure performed on (b)(6) 2021.It was reported that during the procedure and inside the patient, the physician was attempting to remove an advanix plastic biliary stent from the patient with a captiflex snare.After he initially closed around the stent and pulled it, the snare loop completely broke off the catheter.The physician then advanced another snare and realized that the snare loop was still lodged in the distal end of the scope.He withdrew the scope and removed the snare piece.Also, no other visible issue was noted with the snare.The procedure was completed with a different snare.There was bleeding noticed after the scope was reinserted but the patient was on eliquis for blood; the device issue did not contribute to the patient's complication and the bleeding resolved on its own.The patient condition following the procedure was reported to be stable.Note: it was reported that the physician attempted to remove an advanix plastic biliary stent from the patient with a captiflex snare.However, per the instructions for use (ifu), the single-use polypectomy snares are indicated for use in the removal and cauterization of diminuitive polyps, sessile polyps, and pedunculated polyps.
 
Additional Manufacturer Narrative
Block h6: problem code a0501 captures the reportable event of snare loop detached.Block h10: investigation results a captiflex small oval flexible snare was received for analysis.Visual inspection of the returned device revealed that the loop was detached from the cannula and was not returned.Also, evidence of crimping marks were noted on the device which showed that the process was done in the unit and it ensured that the components were attached.No other issues were noted.The reported complaints of "loop failure to capture/remove foreign body" and "loop detachment of device or device component" were confirmed.The reported complaint of misuse was also confirmed confirmed as per the complaint and ifu (instructions for use) information.The reported complaint of "hemorrhage, minor" was unable to be confirmed since the alleged issue is related to patient condition.This investigation is assigned a conclusion code of cause traced to intentional off-label, unapproved, or contraindicated use.This code was selected as the most probable complaint cause based on the information available and the condition of the returned device.The product record review confirmed that this is not a new failure type and the risk is anticipated.There is no evidence of a manufacturing or design issue which could have caused the complaint.The use of this captiflex - snares device is indicate for the removal and or cauterization of polyps.As per the ifu, it states that "the captiflex - snares is indicated for use endoscopically for the removal and or cauterization of diminutive polyps, sessile polyps, pedunculated polyps and tissue from within the gastrointestinal tract.".It was stated in the event description that the physician was attempting to remove an advanix plastic biliary stent from patient with captiflex snare.It is most likely that the inadequate use compromised the device performance.As a result, the loop detached from the cannula and loop retraction problem.From the complaint information it is noted that the device was being used outside of its labelled indications for use.This may have contributed to the complaint incident.The hemorrhage, minor is assigned a conclusion code known inherent risk of device.This conclusion code was selected as hemorrhage, minor is listed in captiflex - snares instructions for use (ifu) as a potential complication that may result from the snare piece removal during the procedure.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.A labeling review was performed and, from the information available, the device was being used outside of its labelled indications for use which may have contributed to the complaint incident.
 
Event or Problem Description
It was reported to boston scientific corporation that a captiflex small oval flexible snare was used in the esophagus and bile duct to treat biliary stones during an endoscopic retrograde cholangiopancreatography (ercp) with stent removal and spyglass procedure performed on (b)(6), 2021.It was reported that during the procedure and inside the patient, the physician was attempting to remove an advanix plastic biliary stent from the patient with a captiflex snare.After he initially closed around the stent and pulled it, the snare loop completely broke off the catheter.The physician then advanced another snare and realized that the snare loop was still lodged in the distal end of the scope.He withdrew the scope and removed the snare piece.Also, no other visible issue was noted with the snare.The procedure was completed with a different snare.There was bleeding noticed after the scope was reinserted but the patient was on eliquis for blood; the device issue did not contribute to the patient's complication and the bleeding resolved on its own.The patient condition following the procedure was reported to be stable.Note: it was reported that the physician attempted to remove an advanix plastic biliary stent from the patient with a captiflex snare.However, per the instructions for use (ifu), the single-use polypectomy snares are indicated for use in the removal and cauterization of diminuitive polyps, sessile polyps, and pedunculated polyps.

Brand Name
CAPTIFLEX
Common Device Name
SNARE, FLEXIBLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key11778438
Report Number3005099803-2021-02039
Device Sequence Number19744638
Product Code FDI
UDI-Device Identifier08714729501657
UDI-Public08714729501657
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K131700
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/08/2023
Device Model NumberM00562422
Device Catalogue Number6242-40
Device Lot Number0026485605
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2021
Initial Date Received by Manufacturer 04/15/2021
Supplement Date Received by Manufacturer06/10/2021
Initial Report FDA Received Date05/05/2021
Supplement Report FDA Received Date07/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1